Alert archive / Colorado / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 1, NWS Denver/Boulder, CO

February 22, 2000Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Feb 22, 2000, 4:09 PM MST for Weld County, Colorado. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Feb 22, 2000, 4:09 PM MST (23:09 UTC)
Expired
Feb 22, 2000, 5:00 PM MST
In force
51 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Weld County, CO

The radar

The Denver radar (KFTG), 45 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 22, 4:30 PM MSTHail 0.75Keenesburg, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.2 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2000-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2000-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1595 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDEN 222310
SVRDEN
COC123-230000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
409 PM MST TUE FEB 22 2000

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL WELD COUNTY IN NORTHEAST COLORADO

* UNTIL 500 PM MST

* AT 409 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF MILTON RESERVOIR...OR
  ABOUT 18 MILES SOUTH OF GREELEY...MOVING SOUTH AT 5 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...MILTON
RESERVOIR AND KEENESBURG

LAT...LON 4026 10448 4025 10467 4008 10468 4010 10443

ENTREKIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 2:40 PM MST, 1 hour 29 minutes earlier.

Area forecast discussion, Feb 22, 2:40 PM MST, 1 hour 29 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
240 PM MST TUE FEB 22 2000

SHORT TERM DISCUSSION:  CURRENT AREA PROFILERS SHOWING PRETTY DEEP
EASTERLY FLOW...NEARLY TO 500 MB RIGHT NOW...AND ECHOES ON RADAR ARE
MOVING WESTWARD OVER THE FOOTHILLS AND MOUNTAINS.  LOW LEVEL
CIRCULATION CENTER SOMEWHERE IN THE VICINITY OF WASHINGTON COUNTY
RIGHT NOW...AND MSAS PRESSURE CHANGE DATA HAS IT MOVING SOUTHEAST
PRETTY SOON.  THE 18Z ETA INITIALIZATION DATA SHOWS THIS PRETTY GOOD
BUT TIMING IS AN ISSUE...ITS ABOUT 3 HOURS FAST WITH THE WIND
PROGS.  RADAR AND REPORTS SHOW MODERATE TO HEAVY (AT TIMES) SNOWFALL
IN THE MOUNTAINS AND HIGHER FOOTHILLS.  CROSS SECTION SHOW DECENT
INSTABILITY AND MOISTURE FOR SNOW ADVISORY THIS EVENING FOR ZONES
33 AND 34.  THE SNOW MODEL CONCURS.  WILL ALSO NEED "LIKELY"S FOR AT
LEAST THE FIRST HALF OF THE EVENING IN THE FOOTHILLS AND PARKS
...ALONG WITH SOME DECENT ACCUMULATIONS.  DOWN ON THE PLAINS...IT'S
A TOUGH CALL CONCERNING PRECIPITATION.  MODEL'S LOW LEVEL PRESSURE/
WIND/MOISTURE FIELDS NOT VERY ACCURATE FROM THE START.  BOTH THE
CURRENT SET UP AND PROGS HAVE A HARD TIME GETTING THE MOISTURE ALL
THE WAY UP TO THE FRONT RANGE.  THE DECENT THETA-E AXIS STAYS OVER
THE BORDER...AND WILL KEEP DECENT POPS IN THAT AREA THROUGH
MIDNIGHT.  THE REST OF THAT PLAINS HAVE A SHOT.  GRIDS SHOW STEEP
LAPSE RATES WITH THE UPPER TROUGH AROUND AND DECENT CONVECTIVE
INSTABILITY THROUGH 06Z...IT'S JUST A MATTER OF WINDS AND MOISTURE.
WILL KEEP SOME POPS IN FOR NOW.  SNOW COULD BE MIXED IN IF IT DOES
PRECIPITATE.  FOR NOW...NO "LIKELY"S ANY WHERE ON THE PLAINS.    RJK

LONG TERM DISCUSSION:  A SERIES OF POTENT MID-LATITUDE WAVES CAN BE
SEEN ON SATELLITE IMAGERY SPACED A FEW DAYS APART ALL THE WAY ACRS
THE NRN PAC OCEAN.  FIRST LONG WAVE TROF NOW COMING ONSHORE IN THE
PAC NORTHWEST WITH PLENTY OF CLOUDS...WIND AND HVY RAINFALL.
HWVR...COLDEST MID-LVL TEMPS AND LOWEST TROF HTS OVR THE ERN GULF OF
ALASKA.  OVERALL...MDLS SHOW W COAST LONG WAVE TROF DIGGING SEWRD
NEXT 36-48 HRS AS 120+ KTS ROUNDS BOTTOM OF TROF.  BASE OF TROF
PROGD OVR SRN CA COAST BY 00Z/THU.  60-80 METER HEIGHT FALLS ALG
WEST COAST CAUSE A RECIPROCAL HEIGHT RISE IN THE FOUR CORNERS RGN AT
THE SAME TIME.  SHOULD SEE WARMER TEMPS AND LESS CLOUD CVR ACRS CWA
ON WED WITH SHRTWV RIDGING AND SUBSIDENCE.

BEYOND 48 HRS...MEDIUM RANGE MDLS DIVERGE.  MRF AND UKMO SHOW SLGTLY
NEGATIVELY TILTED W COAST TROF TRANSLATING E-SEWRD ACRS GREAT BASIN
WITH HINT OF A CLOSED LOW CIRCULATION OVR NWRN CORNER OF AZ BY
12Z/THU.  WHEREAS...ECMWF HAS SAME NEGATIVELY TILTED TROF AXIS IN
ABOUT THE SAME POSITION...BUT WITH A CLOSED LOW AT 5H LVL SOME 300
MILES FARTHER S.  DIFFERENCES ARE SMALL BUT IF TROF SHOULD DIG AS
FAR S AS THE ECMWF PROTRAYS...NERN CO WOULD BE IN A BETTER POSITION
FOR MEASURABLE PCPN THURSDAY/THURSDAY NGT WITH THE 5H LOW/TROF AXIS
PASSING OVR NERN/E-CNTRL CO BY 12Z/FRI.  NEWRD TRACK OF 5H TROF ON
MRF AND UKMO NOT FAVORABLE WITH BOTH MDLS TAKING BULK OF MOISTURE
AND MAIN TROF ENERGY N OF CWA BY THURSDAY NIGHT.  SFC AND MID-LVL
TEMPS PROBABLY NOT COLD ENUF FOR PCPN TO BE SNOW ON THE PLAINS
THURSDAY.  SEE ADDITION COOLING AND SYNOPTIC LIFT THURSDAY NIGHT AND
FRI WITH PASSAGE OF SECOND WEAKER SHORTWV TROF...THUS WILL GO WITH A
CHANCE OF RAIN AND SNOW SHWRS ON THE PLAINS.

IN THE MTNS...SEE A GOOD CHANCE FOR SNOWFALL BEGINNING WED EVENING
AND CONTINUING THROUGH FRIDAY WHILE PAC MOISTURE CONTS TO STREAM
INTO THE STATE ON 25-40KT W-SWLY FLOW.  SNOW LVLS LIKELY TO START
OUT HIGH AS 7H TEMPS JUST SLGTLY BELOW 0C AS OF 00Z/THU.  BLV
SNOWFALL WILL BE MORE INTERMITTANT THAN CONTINUOUS IN THE MTNS
DURING THE PD NOTED ABV.  REALLY TOO EARLY TO GUESS ON SNOW
ACCUMULATIONS.  BY SAT...SEE A SHORT BREAK IN MTN SNOWFALL...ONLY TO
DVLP AGAIN BY LATE IN THE DAY AS ANOTHER DEEP SURGE OF PAC MSTR
PUSHES ZINTO THE STATE ON STG ZONAL FLOW AS PER MRF.  DOWNSLOPE FLOW
AND RIDGING SHOULD DRY THINGS OUT E OMTNS ON SAT AND SUN.   BAKER

.DEN...SNOW ADVISORY THROUGH MIDNIGHT IN ZONES 33/34.

In the hours before

Special weather statement, Feb 22, 11:10 AM MST, 4 hours 59 minutes before
COZ030-032>050-222000-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER COLORADO
1110 AM MST TUE FEB 22 2000

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS...AN UPPER LEVEL SYSTEM WILL PUSH EAST ACROSS THE FORECAST
AREA THIS AFTERNOON AND THIS EVENING.  SNOW IS ALREADY ON THE
INCREASE IN THE MOUNTAINS AND IS EXPECTED TO CONTINUE THROUGH THE
OVER NIGHT HOURS...FINALLY DECREASING BEFORE DAWN.  SNOWFALL TOTALS
AS HIGH AS FIVE INCHES ARE POSSIBLE WITH THIS SYSTEM OVER THE HIGH
MOUNTAINS.  OUT ON THE PLAINS...LOW LEVEL MOISTURE IS EXPECTED TO
INCREASE LATER THIS AFTERNOON ALONG WITH A BRIEF PERIOD OF UPSLOPE
FLOW.  AS A RESULT...SCATTERED RAIN SHOWERS ARE POSSIBLE BY 3
PM...UNTIL ABOUT 8 PM THIS EVENING.  AN ISOLATED THUNDERSTORMS IS
NOT OUT OF THE QUESTION AS WELL.

FOR WEDNESDAY...DRY CONTINUES WILL PREVAIL WITH SOME INCREASING
MOISTURE LATE IN THE DAY AHEAD OF THE NEXT SYSTEM.

/NRJK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 4:38 PM MSTSevere Thunderstorm WarningBOUAdams, Weld37 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.